What are your pros & cons of topical steroid creams?

Hey everyone I was just wondering what your experience with steroid creams has been like if u have ever used them? I've heard many things some say there bad to use?

Report post

21 replies. Join the discussion

hello
i use them and i have no side efects at all ...use them until your cleared up and then find a cream or lotion that you can use daily to keep your skin from being dry. good luck

Report post

I have not had any success with topical steroids; although I have only used 3 kinds. I have severe psoriasis on my hands and feet, and I am currently prescribed Clobetasol Propionate (generic for Temovate). What I have found lately is that it does get rid of some of the plaques, but the dead skin will come off in thick chunks which expose the very tender new layer of skin which seems to be equally painful. Good luck!

Report post

Grew up with steroids....and i had no luck with any....what they have done to me is make my skin thin mostly on my legs, cant bump anything without my skin pitting from the trauma... that's just my experience...im sure they have helped others..good luck to you

Report post

Steroid creams seem to work quickly but it comes back just as quick with triggers so its good short term but not good for the long term

Report post

I agree with Debimay - I had the same experience: thinning of skin mostly and lots of ugly stretch marks. Used all kinds of steroid creams when I was first diagnosed with skin Pso at an early age. Hardly use them now and only as a "quick fix" if I want to remove an ugly patch on my hands.

Report post

I used steroid creams for a while and they helped but suddenly I had, what they call, a rebound effect. My psor got much worse and I even got it in new places. It took almost a year to recover.

Report post

I also have used steroid creams and ointments for the past 5 years, my skin is very thin now and i bruise and bleed at the slightest bump. I have noticed the same as Judy05 that after stopping it i have more pscorias and in new places. Have made up my mind to start clearing my body of these creams and use natural products.

Report post

I pretty much agree w/debimay & matt1972: Used many over the years; work well initially then always stop working. There is always severe rebound flareup after stopping. Skin has become thinned from too much use. A decent dermatologist SHOULD tell you this when prescribing & leave the decision up to you. I still keep a tube of Taclonex (Rx is probably 3 years old --haven't been to derm since then) in case of a large stubborn plaque. SOMETIMES it helps calm it down & then after a week or so I maintain with either Lubriderm or Eucerin moisterizers.

Report post

best stuff out there and no its not a steroid is Hydromol Ointment - put a big dollop of this stuff and put it in a gauge - so you have like a sponge affect - when ever you wash shower etc use this - theres no going back been using this for a year or so and my skin is really hydrated & no P....

Report post

Thanks for the information on topical creams....I was using pretty strong stuff and it was on my neck and chest...now it seems like nothing seems to hydrate it....tried so many things..any suggestions?

Report post

I used them for 16 years and never had a problem. I quit using them 24 years ago and not had any problems possibily related to having used them. The biggest problem I had with topical steriods is they didn't do much of anything to clear this disease, but they were about all there was at the time. Despite it not being effective it is where virtually everyone starts because it's the safest medication used to treat this disease.

Personally, some are just paranoid when it comes to using any medication. I'll forgive those that actually walk the walk, endure a disease without treatment, but I'm inclined to plant a foot in rump of those perfectly healthy needlessly causing worry and concern amoung those who are not so blessed. Some understand the alternative, some just talk out their asses and should be ignore because there's no telling what they would actually do if they actually had a need.

Report post

I quit using steroid cream as I was using very strong creams and it thinned my skin. My skin would split and bleed. I have been using MG217. It doesn't thin my skin and the plaques seem to dry up and come off. Just sayin it works for me.

Report post

I had similar experience of steroids - skin thinning, easily bruised and bled also very easily - and you need more and more and stronger and stronger for them to continue working and when you stop - bam - psoriasis comes back very fast, red, angry and very sore. I haven't used them for a few years now and am very relieved to have better control without them than with. I used them from childhood though and it took me years to move away from them.

Report post

I've been using Clobetasol since June. At first, it was 14 days on & 28/30 days off. Then in Sept., I was told to use it 14 days on & 14 days off. As of my latest appt. yesterday, I'm still 14 on & 14 off. On my off days, my hands gets worse. I've been told to use Vaseline on the off days which the derm considers to be the best for me since I have a rubber allergy. I will probably be using Cetaphil lotion part of the time on my off days which I just started today. Next month, I'll find out of I stay with the same ritual or try something else. I'd like to be off of the Clobetasol if possible but we'll see.

BTW, the glycerin/alcohol-free witch hazel didn't help me.

Darlene

Report post

They are a band aid

Report post

Hi Hernandez713,

I have been using topicals off and on for quite some time. At first, they all seemed to work and then gradually stopped working as time went on. The derm would then prescribe a stronger steroid and the process would continue. Unfortunately, in my case....all of the steroids eventually stopped working. I would suggest if you decide to go down the path...ask your derm to start you on a mild strength one first, and hopefully this will do the trick. Good luck and keep us posted!

Report post

I wish I had never used them. It becomes addictive. It's the easy way out and when it comes back it is so much worse than before. I work in food service so its my go to treatment unfortanantly. I'm in my middle 50's and this late in the game I don't want to try train for a new type of job.

Report post

Our problem isin the inside,not on our skin,that is just the end result of what is happening inside,that's why topicals are just a band aid.

Report post

all we have so far are..................................Band-Aids...............nothing else

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders